Aa
Aa
A
A
A
Close
Avatar universal

Want to stop Tramadol & Gabapentin

Hi all hoping for some advice. I was prescribed both Tramadol & Gabapentin for sciatica im on 2 x 50mg of tramadol 3 times a day so 300mg total and two x 300mg three times a day 900mg total of Gabapentin. Ive lost a lot of weight which has pretty much cleared up the sciatica. Thing is these last few days I've felt really depressed and low, this is what started me to think and look at this stuff almost pulling me to take more and i really dont want to, i want to come off them. I guess the best thing is to go see my GP (im in the Uk) but given that i wasn't warned about the addictive nature of either of these drugs i dont trust them. So is it best to taper and do i taper both or start with one first? Is it easier to get off these doses than some of the higher doses people have spoken about on here. It scares me reading those stories (which is a good thing)  
5 Responses
Avatar universal
Sorry that should have been 1800 total gabapentin
317787 tn?1473358451
Hey there, I;m so sorry for your problems.  If it were me, and I am not a doctor, I would first very very slowly begin to taper.
Very very slowly.
I understand it is difficult to see a doctor very quickly. Not that you need to do this quickly.  I have read that tramadol is addictive.
We are not allowed to advise about tapers, to be honest I would not know anyway.

Once I realized that I was taking too much Xanax, so with my doctors help I began to reduce it.  I would write down every time I took it and how much.  I did not realize how strong Xanax was.

For me gabapentin made me very photo sensitive, I have heard of others who gain weight. I was on a very low dose for a short time. I am sure others will be a long to talk soon.  Hang in there.
Avatar universal
I would taper one thing at a time. I'd stay on the gabapentin as it will help with the tram withdrawals. You're on a really high dose of gabapentin. I have been off and on it for years for nerve pain. I stopped it last summer and began again over the winter. I'm tapering off and am down to 100 mg 3x a day. If you have the option, I'd plan on doing it super slow. Gabapentin has it's own withdrawal symptoms if you come off it too fast.
317787 tn?1473358451
Smalltownmom, thanks so much for your response.

Your advice is good.  Stop one at a time, very good idea.  I have not taken Tramadol so don't know a lot about it.

1 Comments
Hi Williamnorri,
I was prescribed Tramadol for 5 years. I have successfully tapered off with the guidance of my GP. When I was first pescribed it it was a "safe" pain medication. Quite the opposite. It has a synthetic opiad as well as an antidepressant, a very potent one at that. So you will be withdrawing from 2 meds n one right from the start. Most Drs are unfamiliar with the mental affects it will have upon withdrawing. It was very very hard on me but was on it a long time. Basically my physician and I followed the guidelines of tapering off of SSRI antidepressants. It took a year, for me that is. Don't know how long you were/ are taking. My dose was close to yours.
Please educate yourself and print out information on Tramadol discontinuation.
4 months ago,  unfortunately, my physician thought she found the perfect pain med with no withdrawal symptoms . I asked her if it was safe this time. Absolutely she said. Well it was Gabapentin. I am struggling coming off it in a bad way. Google Gabapentin withdrawal. Mental health daily has the best explanation of this drug. It is being dolled out like candy.
It actually works by attaching to calcium  voltage dependant receptors. In a nutshell, 100% working through the central nervous system. Key word here: VOLTAGE! Again my Dr uneducated and unaware of its capabilities of attaching and not letting go very easy. It works on  stomach gaba receptors so stomach pain is a very common symptom while reducing. It attaches to every nerve fiber in the entire body. I feel the hair all over in a pins and needle fashion with headaches so had to slow way down.
Your Dr will probably not be educated. Very slow I am going on this one. Your Dr will try to taper you in 2 weeks. You may or may not have problems. My suggestion, Tramadol first. Gabapentin will help stabilise the nervous system as you taper from Tramadol. Please talk to your Dr first. But be aware and educated first though before you approach with your intention to stop both meds. Glad your original pain has been resolved!
317787 tn?1473358451
Ruthy, I just read your story and wanted to say how sorry I am. Yes, i remember everyone saying that tramadol was not addictive, then a family member got addicted and I started looking in to it.
Last year when I needed back surgery, the surgeon gave it to me, I never took it, thanks to people like you who have shared I realized I could get in trouble.
Again, I am so sorry.
Thank you so much for sharing.
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.